Kansas, 2017Lightning Strike in Kansas, March 28, 2017
March 28, 2017 · NWS ICT · 1 event in 1 county or zone
A man was struck by lightning while he was in a Walmart parking lot.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man was struck by lightning while he was in a Walmart parking lot.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 28, 5:47 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Mar 28, 5:47 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT Tue Mar 28 2017
.SHORT TERM...(This evening through Friday night)
Issued at 259 PM CDT Tue Mar 28 2017
The slow moving upper level low will move out of New Mexico
tonight and into the Southern Plains tomorrow. Low to mid level
moisture will be abundant as this system moves through bringing
scattered showers and isolated thunderstorms through tomorrow.
Moderate to heavy rain will be possible at times. Otherwise mostly
cloudy skies will be observed. Given the nature of the
convection, widespread flooding appears unlikely, although the
threat for localized high water issues will be a threat, along
with modest rises in area streams/creeks/rivers. As for
temperatures, lows tonight look to range from the mid 40s across
central Kansas to upper 50s across far southeast Kansas. Highs
tomorrow are anticipated to range from the upper 40s across
central Kansas to around 70 degrees across far southeastern
Kansas.
.LONG TERM...(Saturday through Tuesday)
Issued at 259 PM CDT Tue Mar 28 2017
The slow moving system will continue to affect the forecast area
through at least Thursday morning before exiting the CWA by
Thursday night. Cloudy skies are also expected to continue through
Thursday morning with decreasing cloudiness from west to east
Thursday afternoon into Thursday evening. A short dry period is
expected Thursday night through Friday with partly cloudy skies.
However, this will be short lived as the next storm system moves
into the area Friday night into this weekend. Precipitation
chances increase across central Kansas first Friday night then
spread across the remainder of eastern Kansas Saturday. This
system will also slowly trek eastward but as of now with a more
southern track. As for temperatures, highs will start out in the
low to mid 50s Thursday, then increase a few degrees each day with
highs in the 60s by early next week. Lows will start out in the
upper 30s to lower 40s Wednesday night increasing into the mid to
upper 40s by early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 639 PM CDT Tue Mar 28 2017
Aviation concerns will be widespread showers and storms along
with lower ceilings.
Strong upper low is currently lifting out across far west TX with
increasing upper diffluence and mid level warm advection
resulting in increasing showers and storms across NW OK into
Central KS. This trend is expected to continue with areas along
and west of I-135 encompassed in showers and storms by 02z. While
heavy rain will be the main concern, some small hail also can't
be ruled out. The 03z-09z time frame is when we are expected the
most robust storms as some elevated instability works into central
and south central KS. SE KS should start to get in on the action
after 04z with an increase a couple hours prior to sunrise. With
convection around, ceilings are expected to bounce around all
night with periods of IFR a good bet for areas along and NW of the
KS Turnpike.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 53 59 44 53 / 90 80 80 30
Hutchinson 50 53 43 52 / 90 90 80 30
Newton 51 57 42 51 / 90 80 80 40
ElDorado 53 63 44 53 / 90 80 80 40
Winfield-KWLD 55 67 46 55 / 90 90 80 30
Russell 44 47 39 53 / 100 90 80 30
Great Bend 46 47 40 52 / 100 90 80 30
Salina 48 49 42 52 / 90 90 80 50
McPherson 48 52 42 51 / 90 90 80 40
Coffeyville 57 70 50 58 / 90 80 80 40
Chanute 54 68 49 57 / 80 80 80 50
Iola 53 67 49 57 / 80 80 80 50
Parsons-KPPF 56 69 50 58 / 90 80 80 40
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...RBL
Hazardous weather outlook, Mar 28, 3:04 PM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
404 PM CDT Tue Mar 28 2017
KSZ032-033-047>053-067>072-082-083-091>096-098>100-292115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
404 PM CDT Tue Mar 28 2017
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Numerous showers and thunderstorms will impact the tonight. Small
hail is likely with the storms overnight. There is a threat for
quarter sized hail across Southeast Kansas overnight with the
strongest storms. Areas of heavy rain are also likely which could
result in localized flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Off and on showers and thunderstorms will continue to impact the
region into Thursday night. Pockets of heavy rain and flooding
are possible. Additional showers are possible starting Friday night
and persisting into the weekend, which would aggravate ongoing
flooding, if it occurs.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Howerton
Lightning, Cowley
- When
- March 28, 7:28 PM CST
- Where
- Cowley County, 1.42 mi NNE of Arkansas City
- Injuries
- 0 direct, 1 indirect
- Reported by
- Emergency Manager
- Coordinates
- 37.090, -97.042
According to Arkansas City Fire and EMS Captain, a man was in the parking lot of a retail store and lightning struck a nearby utility pole. The injured man fell to the ground in pain, was shaking, and had a hard time breathing.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, March 28 to 29, 20172 deaths · $1.5 million · EF1 · 72 events
- Tornadoes and Hail in Texas, March 28, 2017$153,000 · EF2 · 42 events
- Flash Flooding and Hail in Oklahoma, March 28 to 29, 20171 death · $9,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Texas, March 28, 2017$250,000 · EF1 · 14 events
- Tornadoes and Hail in Texas, March 28, 2017EF0 · 22 events
- Tornado and Flash Flooding in Texas, March 28 to 29, 20172.69 in hail · 13 events
- Tornado and Hail in Texas, March 28, 2017EF0 · 10 events
- High Wind in Texas, March 28, 201760 kt wind · 8 events
- Hail and Damaging Winds in Texas, March 28, 2017$2,000 · 2 in hail · 6 events
- Winter Storm in Colorado, March 28 to 29, 20176 events
- Drought in Hawaii, March 28 to 31, 20174 events
- Hail in North Carolina, March 28, 20172 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688449.